Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 94, NWS Las Vegas, NV

August 2, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 2, 2018, 1:44 PM MST for Mohave County, Arizona. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2018, 1:44 PM MST (20:44 UTC)
Expired
Aug 2, 2018, 7:45 PM MST
In force
6 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 83 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 3:00 PM MSTFLASH FLOOD8 S Meadview, AZFLASH FLOODING REPORTED ALONG DIAMOND BAR ROAD NEAR GRAND CANYON WEST RANCH VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Aug 2, 5:05 PM MSTFLASH FLOOD2 E South Cove, AZROAD WASHED OUT DUE TO FLASH FLOODING. RAFTERS AND EQUIPMENT WERE INITIALLY STRANDED ON THE OTHER SIDE OF THE FLOOD.
Aug 2, 5:20 PM MSTFLASH FLOOD9 Sse Meadview, AZDIAMOND BAR ROAD CLOSED FROM PIERCE FERRY ROAD TO GRAND CANYON SKYWALK DUE TO FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 76 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
3279 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

648 
WGUS55 KVEF 022044
FFWVEF
AZC015-022345-
/O.NEW.KVEF.FF.W.0094.180802T2044Z-180802T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
144 PM MST THU AUG 2 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 445 PM MST.

* At 143 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Grand Canyon Skywalk, Pierce Ferry And Antares Roads, Grand Canyon
  Ranch, Meadview and Lake Mead National Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3574 11410 3579 11416 3600 11415 3622 11396
      3609 11355 3566 11400

$$

SC
4 follow-up statements
609 
WGUS75 KVEF 022236
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
336 PM MST THU AUG 2 2018

AZC015-022345-
/O.CON.KVEF.FF.W.0094.000000T0000Z-180802T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
336 PM MST THU AUG 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
CENTRAL MOHAVE COUNTY...

At 332 PM MST, Doppler radar indicated a line of thunderstorms 
producing heavy rain from South Cove through Meadview and along 
Pierce Ferry Road. The line of thunderstorms is moving to the east 
at 20 mph.

Some locations that will experience flooding include...
Grand Canyon Skywalk, Pierce Ferry And Antares Roads, Grand Canyon
Ranch, Meadview and Lake Mead National Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3574 11410 3579 11416 3600 11415 3622 11396
      3609 11355 3566 11400

$$

SC
764 
WGUS55 KVEF 022337
FFWVEF
AZC015-030245-
/O.EXT.KVEF.FF.W.0094.000000T0000Z-180803T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
437 PM MST THU AUG 2 2018

The National Weather Service in Las Vegas has extended the

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 745 PM MST.

* At 435 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area including . Flash flooding is 
  already occurring.

* Some locations that will experience flooding include...
  Grand Canyon Skywalk, Pierce Ferry And Antares Roads, Grand Canyon
  Ranch, Meadview and Lake Mead National Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3574 11410 3579 11416 3600 11415 3622 11396
      3609 11355 3566 11400

$$

SC
036 
WGUS75 KVEF 030154
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
654 PM MST THU AUG 2 2018

AZC015-030245-
/O.CON.KVEF.FF.W.0094.000000T0000Z-180803T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
654 PM MST THU AUG 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR
CENTRAL MOHAVE COUNTY...

At 644 PM MST, Doppler radar indicated another thunderstorm was 
moving from southwest to northeast and approaching Pierce Ferry And 
Antares Roads, Grand Canyon Ranch and Meadview. This may lead to 
additional flash flooding for areas that received heavy rain 
earlier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3574 11410 3579 11416 3600 11415 3622 11396
      3609 11355 3566 11400

$$

JA
710 
WGUS75 KVEF 030239
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
739 PM MST THU AUG 2 2018

AZC015-030247-
/O.EXP.KVEF.FF.W.0094.000000T0000Z-180803T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
739 PM MST THU AUG 2 2018

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT
745 PM MST...

A thunderstorm was dissipating south of Meadview and significant 
flooding is no longer expected to pose a threat in the area between 
South Cove, the Hualapai Valley and the Grand Canyon Skywalk. Please 
continue to heed any remaining road closures.

LAT...LON 3574 11410 3579 11416 3600 11415 3622 11396
      3609 11355 3566 11400

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 9:55 AM MST, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 2, 9:55 AM MST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
955 AM PDT Thu Aug 2 2018

.SYNOPSIS...
Isolated to scattered showers and thunderstorms are in store today
before moisture is pushed away to the east Friday and into the
weekend. Temperatures will drop a few degrees relative to the last
several days with a drier pattern expected through at least early
next week.
&&

.UPDATE...
Made some adjustments to Sky/PoP/Wx grids to accounts for morning
cloud cover over the valley and expected increase in cloud cover
this afternoon and evening. Also added haze mention for northern
Inyo and Esmeralda Counties as Bishop webcams are showing reduced
visibility and close inspection of VIS satellite confirms this.

&&

.SHORT TERM...today through Friday night.

Indications are that today should be the last favorable day for
isolated to scattered thunderstorms across the forecast area...and
coverage should be greater than Wednesday...especially near central
Nevada and southern Clark and Mohave counties. A feature to watch
today is a circulation currently near the southern California/Baja
border that is forecast to rotate up across southern Clark County
this afternoon and evening. In addition...effects from a shortwave
moving through the Pacific Northwest will combined with the the
SoCal circulation and enhance the upper level jet near central
Nevada and provide mid level convergence.  The latest HRRR and other
high res convective models indicate the aforementioned areas should
see scattered thunderstorms from early afternoon through early
evening then may convection may continue especially over Lincoln and
northern Mohave counties into the night.

Dry and more stable air off the West Coast will spread inland with
increasing westerly flow aloft late tonight and Friday as the
disturbance exits over northern Arizona. Meanwhile...the high
currently centered over Arizona is pushed toward the east. This
spell then end of thunderstorms Friday except possibly over eastern
Mohave County where a slight chance will exist through Friday
afternoon and early evening.
&&

.LONG TERM...Saturday through Thursday.

Zonal flow will set up through the weekend as a closed Pacific low
flattens out the persistent upper level ridging over the western US.
This will bring a period of dry weather to the entire area.
Dewpoints and PWATs will drop back for Saturday and Sunday, so
increased temperatures a bit to reflect the drier air mass. All in
all, the weekend with be quiet weather-wise.

For next week, models continue to show high pressure building back
westward and shoving the upper level trough offshore back to sea.
Latest runs actually bring the high pressure further west, with the
center of the high sitting over the desert Southwest. This set up
would not be as favorable for the return of monsoon moisture,
locking it in to our south. Long range models are slow to increase
PWATs, with mainly soother Mohave and the Colorado River Valley
showing any kind of response in the moisture fields. Given the
latest trends of the westward building ridge as well as drier model
output, decreased precipitation chances for next week. Some eastward
moving waves could enhance precipitation chances at times, and
details will need to be fine tuned as we head into next week.

With high pressure overhead and anchored in place, this would
instead suggest a dry and hot scenario. Used the warmed model
guidance for temperatures for next week, which increased
temperatures, especially midweek onward. Some temperature guidance
does show a return of extreme heat but too early to put any
confidence in those numbers as of yet.

&&

.AVIATION...For McCarran...In general, light diurnal winds are
expected to become south at 10 to 20 knots this afternoon.
Thunderstorms are possible today, mainly south of the airspace, but
could drift into the area. Gusty outflows from these storms are also
possible, however confidence in thunderstorm activity and therefore
outflow strength/direction is low. Once thunderstorms dissipate this
evening, diurnal winds will return overnight. A drying pattern will
limit thunderstorm activity Friday through the weekend. South winds
to 20 knots are possible again Friday afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Thunderstorm chances today will be limited to mainly
central Nevada, northwest Arizona, and the Sierra, with e the best
chance of thunderstorm activity and erratic gusty winds over the
Sierra, including BIH. Elsewhere, dry conditions with gusty
southerly winds much like yesterday are expected.

&&

SHORT TERM...Adair
LONG TERM/AVIATION...Wolf
UPDATE...Boucher

&&

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 2, 9:34 AM MST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
934 AM PDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     FLASH FLOOD      11 WSW DEEP SPRINGS     37.30N 118.16W
08/01/2018                   INYO               CA   LAW ENFORCEMENT

            FLOODING WAS REPORTED ON HWY 168 JUST WEST
            OF WESTGARD PASS BY CHP. THEY REPORTED THE
            ROAD TO BE IMPASSABLE.

&&
Local storm report, Aug 2, 1:21 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
121 PM PDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND GST     2 NW HOOVER DAM         36.03N 114.76W
08/02/2018  M52 MPH          CLARK              NV   MESONET

            BOULDER ISLAND HADS SITE REPORTED GUSTS TO
            52MPH.

&&

JV

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 11:46 AM MSTSevere Thunderstorm WarningVEFMohave44 min
Aug 2, 11:57 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 2, 12:41 PM MSTSevere Thunderstorm WarningVEFMohave49 min
Aug 2, 1:37 PM MSTSevere Thunderstorm WarningVEFMohave38 min
Aug 2, 2:26 PM MSTSevere Thunderstorm WarningVEFMohave49 min
Aug 2, 2:48 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 2, 3:22 PM MSTDust Storm WarningVEFMohave40 min
Aug 2, 3:26 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 2, 3:59 PM MSTSevere Thunderstorm WarningVEFMohave46 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.